South Carolina, 2021

Flash Flood and Hail in South Carolina, July 16, 2021

July 16, 2021 · NWS CAE · 12 events in 4 counties and zones

Scattered severe thunderstorms developed in a high moisture environment during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40
Crop damage
$40
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms developed in a high moisture environment during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 16, 8:00 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 16, 8:00 AM EST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
900 AM EDT Fri Jul 16 2021

.SYNOPSIS...
The Bermuda High will ridge into the forecast area through the
weekend providing a typical summertime pattern. Expect
scattered afternoon and evening thunderstorms each day along
with seasonal temperatures. A front will provide increased
chances of showers and thunderstorms Sunday into mid next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Little change in the pattern. Surface and upper ridge centered
off the SC coast. Weak Piedmont trough. Low level moisture
remains high across the area with the deeper moisture in the
coastal plain. Precipitable water near 2 inches and air mass
will again be moderately unstable. Perhaps a weak short wave
rotating over ridge from GA may trigger convection. Sea breeze
could also be a trigger. With moisture focused across the region
will continue with diurnally driven thunderstorms in the
afternoon and early evening with highest pops in the CSRA and
southeast Midlands. Models suggest a few showers may linger in
the Piedmont late. Max temps again in the low to possibly mid
90s. Min temps in the low 70s. With slow moving storms, and high
precipitable water, potential for locally heavy rain.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Ridge will hang on Saturday with PWATs just below 2 inches
across the area. Diurnally driven showers and thunderstorms
expected once again which may be enhanced by a weak shortwave as
the ridge begins to break down late in the day. As a result,
kept PoPs into the early overnight period across the area. Heavy
rainfall will be the main threat with efficient rainfall rates
and weak flow. Seasonable temperatures once again with highs in
the low 90s and lows in the low to mid 70s.

By Sunday, the upper trough to the west will continue to move
towards the area pushing a cold front into the southern
Appalachians. A more defined shortwave will move through the
area with moderate instability which will lead to more
widespread thunderstorms developing during the afternoon. Weak
shear and mid-level lapse rates will limit the severe threat.
With PWATs still around 2 inches, heavy rainfall will be the
main threat.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The upper trough will push a cold front closer to the area
Monday with ensembles continuing to trend more amplified with
the trough and thus farther south with the actual front. With
increased clouds, lowered 500mb heights and higher convective
coverage temperatures both Monday and Tuesday will remain in the
mid to upper 80s. The front will likely stall somewhere across
the area with widespread showers and thunderstorms focused along
it. The upper trough axis will shift to the east by midweek
which will allow some drier air aloft to move into the area,
although ensembles still support lingering moisture across the
area. As a result, convection will return to more diurnally
driven Wednesday and Thursday with temperatures rebounding to
near normal.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Predominately VFR conditions. Brief restrictions possible in
scattered thunderstorms this afternoon.

Pressure ridge centered offshore. High low-level moisture
across the region and air mass will become moderately unstable
this afternoon. Scattered cumulus developing late morning
through afternoon. With a moist and unstable air mass across the
region and weak triggers, scattered thunderstorms expected this
afternoon so there may be brief restrictions at terminals at
times after 18z. Convection should diminish shortly after
sunset. Winds will be mainly south or southwest 5 to 10 knots.

Mainly VFR late this evening but stratus possible late tonight
but confidence low on any restrictions after 06z.

EXTENDED AVIATION OUTLOOK...Restrictions possible each
day in diurnally driven showers and thunderstorms and early
morning stratus/fog. Restrictions may be more widespread Sunday
through Tuesday as a cold front moves into the area.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 16, 3:05 AM EST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
405 AM EDT Fri Jul 16 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-170815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
405 AM EDT Fri Jul 16 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 11:36 AM EST, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
1236 PM EDT Fri Jul 16 2021

GAZ040-SCZ018-161700-
Lincoln GA-McCormick SC-
1236 PM EDT Fri Jul 16 2021

...Strong Thunderstorms Will Impact Portions of Lincoln and western
McCormick Counties Until 100 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 1235 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lincolnton, or 14 miles east of Washington,
moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Lincolnton, Elijah Clark State Park, Double Branches, Curry Hill,
Loce, New Hope, Knox Scout Reservation and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should seek shelter until this storm passes.

&&

LAT...LON 3389 8248 3383 8234 3373 8227 3367 8250
      3370 8252 3381 8259
TIME...MOT...LOC 1635Z 233DEG 20KT 3376 8248

LCV

The radar

The Columbia radar (KCAE), 110 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McCormick

When
July 16, 12:18 PM EST to 12:21 PM EST
Where
McCormick County, 2.99 mi SW of Plum Branch
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.815, -82.300

WJBF in Augusta reported thunderstorm wind damage near Plum Branch Yacht Club. Trees were downed and a dock off of Split Oak Rd was damaged. Time estimated.

Thunderstorm Wind, Newberry

When
July 16, 1:46 PM EST to 1:49 PM EST
Where
Newberry County, 2.3 mi N of Macedonia
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
34.133, -81.444

Video sent through social media showed trees down and a bent metal pole along Wheeland Rd near Lake Murray. Time estimated.

Hail, Lexington

When
July 16, 2:02 PM EST to 2:04 PM EST
Where
Lexington County, 2.07 mi S of Chapin
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Trained Spotter
Coordinates
34.140, -81.350

Trained spotter measured pea sized hail near the intersection of old Bush River Rd and Murray Lindler Rd.

Hail, Lexington

When
July 16, 2:57 PM EST to 3:00 PM EST
Where
Lexington County, 1.78 mi SW of Arthur
Measured
0.25 in hail
Property damage
$10
Crop damage
$10
Reported by
Social Media
Coordinates
33.955, -81.175

Video shared on social media of pea sized hail on Pebble Creek Dr in West Columbia. Time estimated.

Thunderstorm Wind, Richland

When
July 16, 3:03 PM EST to 3:06 PM EST
Where
Richland County, 1.34 mi WNW of Myron Manor
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.010, -80.990

Columbia Fire Dept. reported a large branch fell on a home on the 1100 block of Sunnyside Dr. Photo shared on social media. No injuries reported. Time estimated from radar.

Thunderstorm Wind, Richland

When
July 16, 3:04 PM EST to 3:07 PM EST
Where
Richland County, 0.97 mi S of Eau Claire
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.036, -81.029

Richland Co Emergency Manager reported a tree in the roadway at the intersection of Colonial Dr and Lorick Ave in Columbia. Time estimated.

Thunderstorm Wind, Richland

When
July 16, 3:06 PM EST to 3:09 PM EST
Where
Richland County, 0.59 mi NNE of Woodland Terrace
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.988, -80.976

Richland Co Emergency Manager reported a tree in the roadway at the intersection of Rosewood Dr and Gills Creek Pkwy in Columbia. Time estimated.

Thunderstorm Wind, Richland

When
July 16, 3:06 PM EST to 3:09 PM EST
Where
Richland County, 0.58 mi WNW of Myron Manor
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.003, -80.980

Richland Co Emergency Manager reported a tree in the roadway at the intersection of Beltline Blvd and Kilbourne Rd in Columbia. Time estimated.

Thunderstorm Wind, Richland

When
July 16, 3:08 PM EST to 3:11 PM EST
Where
Richland County, 0.72 mi SSW of Greenlawn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.970, -80.973

Richland Co Emergency Manager reported a tree in the roadway on the 6000 block of Hampton Leas Lane in Columbia. Time estimated.

Thunderstorm Wind, Richland

When
July 16, 3:09 PM EST
Where
Richland County, 0.69 mi N of Columbia Owens Arpt
Measured
43 kt (49 mph) measured gust
Property damage
$10
Crop damage
$10
Reported by
Mesonet
Coordinates
33.980, -81.000

RC Winds mesonet recorded a 50 mph wind gust.

Flash Flood, Richland

When
July 16, 3:15 PM EST to 5:15 PM EST
Where
Richland County, 1.34 mi ESE of Eau Claire to 1.34 mi SW of Columbia
Cause
Heavy Rain
Property damage
$10
Crop damage
$10
Reported by
Fire Department/Rescue
Coordinates
34.040, -81.010

Columbia Richland Fire Rescue communications reported several flooded roadways. A flooded roadway and a stalled vehicle due to flooding was reported at the intersection of Key Rd and Market St. A vehicle was reported stalled due to flooding on Bluff Rd. The intersection of Amherst Ave. and Wheat St. was reported flooded with a stalled vehicle. The 3000 Block of Hammond Ave. was reported flooded with a stalled vehicle and water up to the doors. The USGS stream gauge on Rocky Branch Creek at Main St. and Whaley St. crested at 10.73 ft. Flood Stage is 7.3 ft. Storm Total Rainfall was 2.17 inches.

Thunderstorm Wind, Richland

When
July 16, 3:25 PM EST to 3:28 PM EST
Where
Richland County, 2.77 mi SW of Congaree
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.877, -80.839

Richland Co Emergency Manager reported a tree in the roadway along Clarkson Rd near Hopkins. Exact location and time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960297, 960298, 960289, 960290, 960294, 961859, 961860, 961862, 961857, 960293, 960291, 961861.